Horse Side Vet Guide ®

Equine Health Resource

Multiple Small Bumps on Skin, Hives

Code Red - Call Your Vet Immediately, Even Outside Business Hours

Code Orange - Call Your Vet at Their First Available Office Hours

Code Red - Call Your Vet Immediately, Even Outside Business Hours

  • If this problem seems severe and has come on suddenly.
  • If the horse seems particularly distressed by the problem.
  • If the problem seems severe, or involves a large area.

Code Orange - Call Your Vet at Their First Available Office Hours

  • If the problem seems very mild and limited to a small area.
  • If the results of the Whole Horse Exam (WHE) suggest the horse is otherwise normal.

The most common reason that horses develop many small bumps on their skin is allergic hives, but there are other causes that should also be considered.

Identifying the cause is not always easy, and is often based on a slow process of elimination, reintroduction and assessment. The goal is to definitively identify the offending agent and remove it. Sometimes that is not possible. In the meantime steroids or antihistamines can be used for symptomatic treatment. However they should only be used under the guidance of your vet.

If the bumps appeared very suddenly and are distributed all over the body, it may be hives. The “trigger” allergen may have been inhaled, ingested or might have contacted the skin directly. In our area, the most common summertime trigger is insect hypersensitivity.

There may be other reasons for the development of widespread bumps but these are usually more slowly developing.

Determine the number and distribution of the bumps. If you suspect hives, carefully examine your horse’s environment and be prepared to help your vet to try to identify possible causes. Talk to your vet about using mild topical fly sprays to reduce insect irritation. Recurrent hives (urticaria) come from continued hypersensitivity to an allergen in the environment. Recurrence after treatment indicates that the offending allergen is still present and that the horse is allergic to it.

What Not To Do

Do not use high doses of (or repeated doses of) steroids or antihistamines without first talking to your vet. Long term or excessive steroid use may cause health problems, especially laminitis.

Helpful Terms & Topics in HSVGWritten, Reviewed or Shared by Experts in Equine Health

Author: Doug Thal DVM Dipl. ABVP

CONTACT US

We're not around right now. But you can send us an email and we'll get back to you, asap.

Sending